Alert archive / Idaho / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 12, 2005, 3:59 PM PDT for Kootenai County, Idaho; Spokane County, Washington. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 3:59 PM PDT (22:59 UTC)
- Expired
- Aug 12, 2005, 4:49 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Kootenai County, ID, Spokane County, WA
The radar
The Spokane radar (KOTX), 44 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:15 PM PDT | HAIL 0.75 | Trentwood, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2932 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 122300 SVROTX IDC055-WAC063-122345- /O.NEW.KOTX.SV.W.0014.050812T2259Z-050812T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 359 PM PDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON WESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO THIS INCLUDES THE CITIES OF...RATHDRUM...POST FALLS...COEUR DALENE * UNTIL 445 PM PDT * AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HAUSER TO TRENTWOOD...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF RATHDRUM TO 9 MILES EAST OF SPOKANE...AND MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GREEN ACRES BY 410 PM PDT RATHDRUM BY 415 PM PDT HAUSER AND OTIS ORCHARDS BY 420 PM PDT LIBERTY LAKE BY 425 PM PDT POST FALLS BY 430 PM PDT COEUR DALENE BY 435 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4800 11705 4770 11729 4731 11714 4757 11669 $$ FX
3 follow-up statements
000 WWUS56 KOTX 122313 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 412 PM PDT FRI AUG 12 2005 IDC055-WAC063-122345- /O.CON.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/ KOOTENAI ID-SPOKANE WA- 412 PM PDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR EASTERN SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES... AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RATHDRUM TO MICA...OR ALONG A LINE EXTENDING FROM RATHDRUM TO 10 MILES SOUTHEAST OF SPOKANE... MOVING SOUTH AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... HAYDEN LAKE...LIBERTY LAKE AND STATE LINE BY 420 PM PDT HAYDEN AND VALLEYFORD BY 425 PM PDT DALTON GARDENS BY 430 PM PDT POST FALLS...HUETTER AND COEUR DALENE BY 435 PM PDT FERNAN LAKE VILLAGE BY 440 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS TO 60 MPH PRODUCING DOWNED TREE LIMBS AND AREAS OF BLOWING DUST. YOU CAN ALSO EXPECT DIME SIZED HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4804 11718 4730 11752 4727 11711 4772 11645 $$ FX
000 WWUS56 KOTX 122335 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 434 PM PDT FRI AUG 12 2005 IDC055-WAC063-122345- /O.CON.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/ KOOTENAI ID-SPOKANE WA- 434 PM PDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM PDT FOR SOUTHEASTERN SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES... AT 431 PM PDT...TRAINED SPOTTERS REPORTED SEVERE THUNDERSTORMS PRODUCING DIME SIZED HAIL. ADDITIONALLY DOPPLER RADAR WAS INDICATING A LARGE AREA OF WINDS IN EXCESS OF 50 MPH OVER NORTHERN PORTIONS OF KOOTENAI AND SPOKANE COUNTIES. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HUETTER TO ROCKFORD...OR ALONG A LINE EXTENDING FROM POST FALLS TO 18 MILES SOUTHEAST OF SPOKANE...MOVING SOUTH AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... FERNAN LAKE VILLAGE AND ROCKFORD BY 440 PM PDT FAIRFIELD AND WAVERLY BY 445 PM PDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4795 11706 4729 11741 4731 11706 4782 11634 $$ FX
000 WWUS56 KOTX 122349 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 446 PM PDT FRI AUG 12 2005 IDC055-WAC063-122356- /O.EXP.KOTX.SV.W.0014.000000T0000Z-050812T2345Z/ KOOTENAI ID-SPOKANE WA- 446 PM PDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SPOKANE AND NORTHWESTERN KOOTENAI COUNTIES HAS EXPIRED... NATIONAL WEATHER SERVICE RADAR INDICATED THE THUNDERSTORM WHICH PROMPTED THE INITIAL WARNING HAS WEAKENED BELOW SEVERE LEVELS. A STRONG THUNDERSTORM STILL REMAINS OVER THE SOUTHWEST CORNER OF SPOKANE COUNTY AND NORTHEAST BENEWAH COUNTY NEAR THE TOWNS OF PLUMMER AND FAIRFIELD MOVING SOUTHEAST AT 20 MPH. THIS STORM COULD PRODUCE WIND GUSTS TO 40 MPH AND HALF INCH HAIL. LAT...LON 4795 11706 4729 11741 4731 11706 4782 11634 $$ FX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM PDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM PDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 230 PM PDT FRI AUG 12 2005 .SYNOPSIS...A CANADIAN COLD FRONT WILL CONTINUE TO SWEEP THROUGH THE INLAND NORTHWEST TONIGHT WITH BREEZY NORTH WINDS. ISOLATED SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AS DRY...STABLE AND COOLER AIR FILTER INTO THE REGION. EXPECT DRY AND MORE SEASONAL TEMPERATURES THIS WEEKEND. THE NEXT CHANCE FOR SHOWERS WILL BE BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... TONIGHT...A STRONG CANADIAN COLD FRONT...CURRENTLY STRETCHING FROM METALINE TO SANDPOINT...WILL CONTINUE TO DROP SOUTH ACROSS ERN WA AND N IDAHO. INSTABILITY AHEAD OF THE FRONT WILL BE SUFFICIENT TO SUPPORT ISOLATED THUNDERSTORMS AHEAD OF THE FRONT TO THE BLUE MTNS AND LWS VICINITY THROUGH SUNSET. THE CONVECTION WILL DWINDLE QUICKLY AFTER THE FRONTAL PASSAGE WITH INCREASED SUBSIDENCE. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS. BREEZY WINDS WILL ALSO ACCOMPANY THE FRONT WITH SUSTAINED WINDS OF 15-30 MPH AND GUSTS OF 30-45 MPH. THE OKANOGAN VALLEY AND OTHER N/S VALLEYS STRETCHING EASTWARD TO NORTH IDAHO WILL FEEL THE MAIN BRUNT OF THE WINDS. PRESSURE GRADIENTS WILL SLOWLY RELAX OVERNIGHT...ALLOWING THE WINDS TO GRADUALLY DECREASE. SATURDAY THROUGH MONDAY...DRY COOL AIR WILL FILTER INTO THE REGION UNDER NORTHERLY FLOW ALOFT. TEMPERATURES MAY BE A LITTLE CHILLY... COMPARED TO THE LATEST HOT STREAK...BUT WILL ONLY BE SLIGHTLY BELOW MID AUGUST NORMS FOR SATURDAY. TEMPERATURES WILL SLOWLY WARM THROUGH THE WEEKEND. NORTH-NORTHEAST SURFACE WINDS WILL FOLLOW A DIURNAL TREND...INCREASING OVERNIGHT AND IN THE EARLY MORNING ESPECIALLY IN THE OKANOGAN VALLEY AND THE PURCELL TRENCH THROUGH SUNDAY. THE FLOW ALOFT DAMPENS OUT INTO A FLAT RIDGE BY SUNDAY AFTERNOON...WHILE THE PRESSURE GRADIENT REVERSES WITH A LOW PRESSURE TROUGH FORMING IN THE BASIN AND WESTERLY WINDS DEVELOPING LATE IN THE DAY ACROSS THE CASCADES. UNDER THIS INCREASING WESTERLY FLOW ALOFT...A WEAK SHORTWAVE WILL RIDE ALONG THE CANADIAN BORDER. THIS WILL INITIATE A MARINE PUSH ACROSS THE CASCADES AND GIVE THE RISK OF AFTERNOON CONVECTION IN THE NRN MOUNTAINS. RFOX. MONDAY NIGHT THROUGH FRIDAY...CURRENT RUNS OF BOTH THE GFS AND THE EURO HAVE BACKED OFF WITH THE LOWS TIMING COMPARED TO YESTERDAYS RUNS. THEY NOW HAVE THE LOW MOVING ACROSS US STARTING ON WEDNESDAY INSTEAD OF TUESDAY. WE WILL NOT DRASTICALLY CHANGE THE FORECAST BY REMOVING ALL MENTION OF PRECIPITATION FOR TUESDAY AND TUESDAY NIGHT. INSTEAD...WE WILL LOWER POPS DURING THIS TIME-FRAME TO LOW CHANCE SINCE THERE IS A LOT OF UNCERTAINTY NOW. STILL CONFIDENT THE TROF WILL PASS THROUGH NEXT WEEK...BUT THE TIMING WILL BE TRICKY. TEMPERATURES WITH THE TROF WILL BE AT OR SLIGHTLY BELOW NORMAL. && .AVIATION... THE COLD FRONT WILL INCREASE MID AND HIGH LEVEL CLOUDS THIS AFTERNOON AND EVENING. SCT SHOWERS AND ISOLD THUNDER IS POSSIBLE BETWEEN 21Z-01Z FROM NE WA AND N IDAHO...ROUGHLY EAST OF A LINE FROM REPUBLIC TO PULLMAN. SMOKE CONCERNS WILL CONTINUE TODAY FOR THE LEWISTON-PULLMAN AREA. THIS SMOKE LAYER EXTENDS FROM THE SURFACE TO 10-12KFT. SOUTHWESTERLY WINDS WILL KEEP THE PLUME ORIENTED IN A LINE FROM SOUTHERN GARFIELD COUNTY TO KPUW THROUGH THIS AFTERNOON. HOWEVER...ONCE THE COLD FRONT MOVES THROUGH IN THE LATE AFTERNOON...NORTHERLY WINDS WILL MOVE THE PLUME TOWARD THE SOUTH AND OUT OF THE AREA AND VISIBILITIES WILL IMPROVE AS A RESULT. VFR CONDITIONS ARE EXPECTED THROUGH 18Z SAT. RFOX. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 49 80 50 86 56 88 / 10 0 0 0 0 0 COEUR DALENE 45 79 46 84 48 86 / 10 0 0 0 0 0 PULLMAN 44 78 43 85 46 87 / 20 0 0 0 0 0 LEWISTON 54 86 54 90 57 92 / 20 0 0 0 0 0 COLVILLE 42 83 43 89 46 91 / 10 0 0 0 0 0 SANDPOINT 44 81 41 84 45 86 / 10 0 0 0 0 0 KELLOGG 45 78 44 84 46 86 / 20 0 0 0 0 0 MOSES LAKE 56 87 51 92 56 94 / 0 0 0 0 0 0 WENATCHEE 60 88 59 91 64 94 / 0 0 0 0 0 0 OMAK 58 90 55 92 57 94 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR OKANOGAN VALLEY. &&
Hazardous weather outlook, Aug 12, 1:48 PM PDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 148 PM PDT FRI AUG 12 2005 WAZ043-130400- OKANOGAN VALLEY- 148 PM PDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...REST OF TODAY A RED FLAG WARNING HAS BEEN ISSUED THROUGH 9 PM THIS EVENING FOR STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES. PLEASE SEE SEARFWOTX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Idaho, 2005Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.